News flops Maharishi in the World Today

How We Present
the News







  
Acetaminophen in infancy again tied to asthma
by Amy Norton

Reuters    Translate This Article
9 November 2012

NEW YORK (Reuters Health) - Babies given acetaminophen for fevers and aches may have a heightened risk of asthma symptoms in their preschool years, a new study suggests.

The findings, from a study of 411 Danish children, add to a mixed bag of research into whether there's a link between acetaminophen—better known by the brand-name Tylenol—and kids' asthma risk.

Researchers found that the more acetaminophen kids were given as infants, the more likely they were to develop asthma-like symptoms in early childhood.

That statistical link does not prove that acetaminophen causes airway trouble, according to senior researcher Dr. Hans Bisgaard, a professor of pediatrics at the University of Copenhagen in Denmark.

'We think it is too early to conclude a causal relationship,' he told Reuters Health in an email.

Still, Bisgaard said, the findings should encourage further research into a 'plausible biological mechanism' by which acetaminophen could promote asthma.

The study, reported in the Journal of Allergy and Clinical Immunology, included 336 children who were followed from birth to age seven. All had mothers with asthma, which put them at increased risk for the lung disease themselves.

Overall, 19 percent of the children had asthma-like symptoms by the age of three—meaning recurrent bouts of wheezing, breathlessness or coughing.

Bisgaard's team found that the risk generally went up the more often a child was given acetaminophen in the first year of life. For each doubling in the number of days a baby received the drug, there was a 28 percent increase in the risk of asthma symptoms.

The link disappeared, though, by the time the children were seven years old. At that point, 14 percent of kids had asthma, and the risk was no greater for those given acetaminophen as babies.

With that, the new findings actually paint a less worrisome picture than some past research has, according to Dr. Henry Milgrom, a professor of pediatrics at National Jewish Health in Denver who was not involved in the study.

But this study's not the last word, Milgrom said. 'I don't think this answers the question. It raises more questions.'

Weeding out specific effects of acetaminophen on asthma risk is tricky. The biggest reason is that children with asthma tend to get more severe respiratory infections. Compared with other kids, their colds may more often turn into bronchitis or pneumonia.

So it would make sense that they'd be given the fever reducer acetaminophen more often than other kids would.

Bisgaard said his team did have information on other factors—including kids' rates of pneumonia and bronchitis, body weight and parents' smoking. And they did not seem to account for the acetaminophen-asthma connection.

Still, it's possible that there are other explanations, according to Bisgaard.

And if acetaminophen does have an effect, the researchers say, it might be 'temporary,' since there was no link at age seven.

A number of past studies have suggested that young children given acetaminophen are at increased of asthma. But some others have doubted that.

One recent study found that children given other common pain medications—including ibuprofen and naproxen—also had an increased asthma risk. And the researchers said that suggested children with asthma symptoms were simply more likely to need the medications.

Bisgaard said that few babies in this study were given other painkillers, so it wasn't possible to see whether those medications were related to asthma symptoms.

The study had other limitations. It included only kids at higher-than-normal risk of asthma, so it's not clear whether the findings would be the same for children at average risk.

Milgrom said that for now, parents may want to avoid acetaminophen if their baby or young child is at increased risk of asthma.

Ibuprofen would be an alternative; experts say parents should avoid giving aspirin to children because the drug is linked to Reye syndrome—a rare but serious disease that affects the brain and liver.

Bisgaard did not advise avoiding acetaminophen. But he did urge parents to use it only when warranted—like when a child has a fever—to avoid unnecessary doses.

'We would like to stress,' Bisgaard said, 'that the use of this drug indeed is beneficial in the appropriate circumstances.'

SOURCE: http://bit.ly/ZeQrfo Journal of Allergy and Clinical Immunology, online October 26, 2012.

Copyright © 2012 Reuters
Reuters content is the intellectual property of Thomson Reuters or its third party content providers. Any copying, republication or redistribution of Reuters content, including by framing or similar means, is expressly prohibited without the prior written consent of Thomson Reuters. Thomson Reuters shall not be liable for any errors or delays in content, or for any actions taken in reliance thereon. 'Reuters' and the Reuters Logo are trademarks of Thomson Reuters and its affiliated companies. For additional information on other Reuters media services please visit reuters.com/newsagency.

Global Good News comment:

For Maharishi's Vedic Approach to solving the problems of today's news, please visit:
http://maharishi-programmes.globalgoodnews.com/



Translation software is not perfect; however if you would like to try it, you can translate this page using:

(Google)
(Altavista babelfish)
health news more

World News | Genetic Engineering | Education | Business | Health News

Search | Global News | Agriculture and Environmental News | Business News
Culture News | Education News | Government News | Health News
Science and Technology News | World Peace | Maharishi Programmes
Press Conferences | Transcendental Meditation | Celebration Calendars | Gifts
News by Country | News in Pictures | What's New | Modem/High Speed | RSS/XML